Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 1, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Mar 29, 2013, 5:42 PM MDT for Hamilton County, Kansas. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 29, 2013, 5:42 PM MDT (23:42 UTC)
- Expired
- Mar 29, 2013, 6:45 PM MDT
- In force
- 63 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Hamilton County, KS
The radar
The Goodland radar (KGLD), 137 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 29, 6:15 PM MDT | HAIL 0.88 | 4 Wnw Syracuse, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -322 J/kg
- Mixed-layer LCL
- 907 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
062
WUUS53 KDDC 292342
SVRDDC
KSC075-300045-
/O.NEW.KDDC.SV.W.0001.130329T2342Z-130330T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
542 PM MDT FRI MAR 29 2013
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN HAMILTON COUNTY IN SOUTHWEST KANSAS...
* UNTIL 645 PM MDT
* AT 537 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF COOLIDGE...AND MOVING EAST AT 15 MPH.
HAZARD...QUARTER SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
SYRACUSE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3825 10204 3826 10155 3792 10163 3802 10205
TIME...MOT...LOC 2342Z 283DEG 12KT 3810 10190
HAIL...1.00IN
WIND...70MPH
$$
JRJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 5:00 PM MDT, 42 minutes earlier.
Area forecast discussion, Mar 29, 5:00 PM MDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 600 PM CDT FRI MAR 29 2013 ...UPDATED FOR THE 00Z TAFS AND ASSOCIATED AVIATION DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 216 PM CDT FRI MAR 29 2013 THE MAIN FORECAST CHALLENGES ARE CHANCES FOR THUNDERSTORMS TONIGHT. AN UPPER LEVEL SHORTWAVE TROUGH MOVING INTO THE ROCKIES WILL MOVE ACROSS WESTERN KANSAS TONIGHT. FORECAST CAPE VALUES AHEAD OF THE TROUGH ARE AROUND 1000 J/KG. MOIST UPSLOPE FLOW WILL CONTINUE AHEAD OF THE TROUGH WITH A WEAK COLD FRONT OR WIND SHIFT SHIFTING WINDS TO THE WEST AND NORTHWEST AFTER MIDNIGHT TO AROUND DAWN. THUNDERSTORMS, ALONG WITH AREAS OF FOG AND STRATUS LATER ON TONIGHT, WILL BE POSSIBLE MAINLY ALONG AND AHEAD OF THE WIND SHIFT LINE IN THE BEST MOISTURE CONVERGENCE, STARTING IN FAR WESTERN KANSAS EARLY THIS EVENING THEN PROGRESSING ACROSS THE REST OF SOUTHWEST AND SOUTH CENTRAL KANSAS DURING THE REST OF THE EVENING AND OVERNIGHT. THUNDERSTORMS LOOK TO END IN THE SOUTH CENTRAL SECTIONS BY 7 AM. WILL KEEP THE 20 TO 40 PERCENT CHANCES GOING FOR TONIGHT. SOME OF THE THUNDERSTORMS MAY BE CAPABLE OF SMALL HAIL TO DIME SIZE AND WIND GUSTS TO 40 OR 50 MPH. FOR SATURDAY THE WINDS WILL BE FROM THE NORTHWEST AT 10 TO 20 MPH AND HAVE REMOVED OR DECREASED CHANCES FOR THUNDERSTORMS TO LESS THAN 10 PERCENT. A MUCH DRIER AIRMASS WILL MOVE INTO WESTERN KANSAS BEHIND THE WIND SHIFT WITH MOSTLY SUNNY SKIES EXPECTED. OVERNIGHT LOWS WILL BE MILD IN THE LOW TO MID 40S, AND AROUND 50 IN PARTS OF SOUTH CENTRAL SECTIONS FROM PRATT TO MEDICINE LODGE. HIGHS ON SATURDAY WARM INTO THE LOW TO MID 70S. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 359 PM CDT FRI MAR 29 2013 TWO MAIN UPPER LEVEL FEATURES WILL HAVE A MAJOR IMPACT ON THE WEATHER ACROSS THE HIGH PLAINS BY SUNDAY NIGHT THROUGH NEXT WEEK. ONE STRONG UPPER LEVEL TROUGH WILL BE DROPPING SOUTHEASTWARD OUT OF CANADA INTO THE UPPER MIDWEST BY MONDAY. THIS WILL PUSH A COLD FRONT THROUGH WESTERN KANSAS BY EARLY MONDAY MORNING. ANOTHER UPPER LEVEL TROUGH WILL BE COMING ONSHORE INTO CALIFORNIA BY SUNDAY AND THEN WILL SLOWLY PROGRESS ACROSS THE SOUTHERN ROCKIES BY TUESDAY AND INTO THE SOUTHERN PLAINS BY WEDNESDAY AND THURSDAY. THE ECMWF AND GEM WERE GENERALLY ACCEPTED THROUGH EARLY TO MID NEXT WEEK AS THE NCEP MODELS WERE STILL TOO PROGRESSIVE WITH THE UPPER LEVEL TROUGH COMING ONSHORE. THE COLD FRONT ASSOCIATED WITH THE UPPER MIDWEST UPPER LEVEL TROUGH WILL PASS ACROSS WESTERN KANSAS EARLY MONDAY MORNING. IT WILL BE WARM AHEAD OF THE FRONT WITH HIGHS IN THE LOWER 70S SUNDAY. MUCH COOLER AIR WILL PUSH INTO SOUTHWEST KANSAS MONDAY WITH HIGHS ONLY IN THE LOWER TO MID 40S. THE HIGHS NEAR THE OKLAHOMA BORDER WILL PROBABLY BE IN THE MORNING AS THE FRONT PASSES. ON THE COLD SIDE OF THE FRONT, THERE MAY BE ENOUGH ISENTROPIC LIFT FOR A FEW RAIN SHOWERS SUNDAY NIGHT AND RAIN OR SNOW FOR MONDAY. BUT THIS DOES NOT LOOK LIKE A MAJOR PRECIPITATION EVENT. AS THE WESTERN TROUGH GRADUALLY MOVES ACROSS THE SOUTHERN ROCKIES BY TUESDAY, SOME LIGHT PRECIPITATION MAY LINGER, BUT THE COLD AIRMASS OVER THE PLAINS MAY BE DEEP ENOUGH BY THIS TIME TO SUPPRESS ANY RAIN OR SNOW TO THE SOUTH OVER TX/OK AND PERHAPS AS FAR NORTH AS EXTREME SOUTHERN KANSAS. BUT AGAIN, WE ARE NOT EXPECTING LARGE AMOUNTS OF PRECIPITATION. BY WEDNESDAY AND THURSDAY, THE UPPER LEVEL TROUGH WILL BE PASSING ACROSS OK/TX. BY THIS TIME, ANY LOW TO MID LEVEL BAROCLINICITY WILL BE GREATLY DIMINISHED SO THAT PRECIPITATION IS NOT EXPECTED ACROSS WESTERN KANSAS. BUT THIS TROUGH WILL DELAY THE ONSET OF ANY DOWNSLOPE WARMING SO THAT TEMPERATURES WOULD REMAIN ON THE COOL SIDE OR SLIGHTLY BELOW CLIMATOLOGY THROUGH THURSDAY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 554 PM CDT FRI MAR 29 2013 THE ATMOSPHERE IS RATHER UNSTABLE OVER SOUTHWEST KANSAS, BUT UPPER LEVEL INSTABILITY IS WEAK. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS AT HAYS AND GCK FROM ABOUT 02Z TO 05Z, BUT IT IS DOUBTFUL ANY THUNDERSTORM WILL BE DIRECTLY OVER ANY TERMINAL. HAVE WENT WITH VCTS FOR NOW, AND TAFS WILL NEED TO BE UPDATED IF ANY STORM APPROACHES THE EXACT LOCATION OF THE TAFS. AFTER 05Z, A LITTLE FOG MAY FORM, AND PLACED 4SM BR IN ALL THREE TAFS, IN CASE FOG DEVELOPS. && .PRELIMINARY POINT TEMPS/POPS... DDC 49 74 42 71 / 30 10 10 10 GCK 46 73 40 71 / 40 10 10 10 EHA 45 73 41 71 / 30 10 10 10 LBL 47 73 42 71 / 40 10 10 10 HYS 47 72 40 70 / 30 10 10 10 P28 51 75 45 72 / 40 10 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KRUSE LONG TERM...FINCH AVIATION...BURKE
Hazardous weather outlook, Mar 29, 9:20 AM MDT, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DODGE CITY KS 1020 AM CDT FRI MAR 29 2013 KSZ030-031-043>046-061>066-074>081-084>090-301230- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1020 AM CDT FRI MAR 29 2013 /920 AM MDT FRI MAR 29 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA LATE THIS AFTERNOON AND PERSISTING INTO THE EVENING HOURS. THIS ACTIVITY WILL INITIALLY DEVELOP NEAR THE COLORADO BORDER BY EARLY AFTERNOON AND THEN MOVE QUICKLY INTO CENTRAL KANSAS BY MID TO LATE EVENING. CONDITIONS DO NOT FAVOR DEVELOPMENT OF WIDESPREAD STRONG TO SEVERE THUNDERSTORMS FROM THIS EVENT. HOWEVER...HAIL UP TO DIME SIZE...THUNDERSTORM WIND GUSTS UP TO 40 TO 50 MPH AND DEADLY CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY RAIN AND SNOW IS FORECAST ACROSS THE REGION LATE SUNDAY EVENING THROUGH MONDAY. SIGNIFICANT SNOW ACCUMULATIONS ARE NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE SHOULD THIS OCCUR THIS EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC AWJ
In the hours before
Special weather statement, Mar 29, 5:21 PM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 621 PM CDT FRI MAR 29 2013 KSZ061-300000- HAMILTON- 521 PM MDT FRI MAR 29 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON COUNTY... AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTH OF COOLIDGE...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN NORTHERN HAMILTON COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3827 10204 3825 10156 3794 10169 3803 10205 TIME...MOT...LOC 2321Z 279DEG 12KT 3813 10196 JJOHNSON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 5:21 PM MDT | Special Weather Statement | DDC | Hamilton | 39 min |
| Mar 29, 5:57 PM MDT | Tornado Warning | DDC | Hamilton | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.